A group of drugs commonly used to treat Parkinson's disease may cause sudden sleep attacks in about one in five people who take them, according to a new study.
Researchers found 22 percent of people with Parkinson's disease treated with drugs that include Mirapex, Requip, or Permax reported episodes of uncontrollable sleepiness, such as falling asleep while driving.
These medications are called dopamine agonists and are often used as an initial treatment for easing the symptoms of Parkinson's disease or in combination with the drug levodopa.
Symptoms of Parkinson's disease occur when nerve cells in certain areas of the brain, which normally produce a chemical called dopamine, die off. Dopamine allows smooth body movements.
Researchers say it's the largest published study to document an increased risk of sleep attacks associated with the use of these Parkinson's drugs. They say doctors should discuss this potential side effect when prescribing the drugs.
New Side Effect for Parkinson's Drugs
The study appears in the August issue of the Archives of Neurology. Researchers interviewed 929 people with Parkinson's disease and their doctors about their treatment and symptoms.
The results showed that more than one in five people with Parkinson's disease reported at least one sleep attack in the last six months.
After taking account of factors such as age, sex, and duration of the disease, researchers found people treated with dopamine agonists were nearly three times as likely to report uncontrollable sleepiness as those taking other types of Parkinson's disease drugs.
In addition, those taking one of the three dopamine agonists studied were twice as likely to experience sleep attacks as people taking levodopa alone.
No increased risk of uncontrollable sleepiness was found in association with any other drug used to treat Parkinson's disease in this group.
Researchers say the results suggest that greater attention should be paid to the potentially dangerous side effect of this class of Parkinson's disease drugs.
SOURCE: Avorn, J. Archives of Neurology, August 2005; vol 62: pp 1242-1248.